Proton pump inhibitors and H2 blockers have long been considered a safe option for pregnant women suffering from heartburn. But now a new study suggests that the use of these drugs by expectant moms could increase the likelihood that a child will go on to develop asthma.
The study, which was published this month in the Journal of Allergy and Clinical Immunology, consisted of a review of eight earlier studies involving more than 1.3 million children. Overall, use of proton pump inhibitor (such as Nexium or Prilosec) or H2 blocker (Zantac, Tagamet etc.) appeared to increase the risk of asthma by a third. Proton pump inhibitors were associated with a 30% increased risk, while H2 blockers appeared to increase the likelihood of asthma by 30%.
This isn’t the first time research has indicated that heartburn medications might impact a developing pregnancy. Some studies have suggested the drugs could affect a baby’s immune system, increasing their risk for allergies. But subsequent studies have been inconclusive.
It’s important to note that the study doesn’t definitively prove that proton pump inhibitors and H2 blockers increase asthma risks.
“We don’t yet know if the heartburn medication itself is contributing to the development of asthma in children, or if there is common factor we haven’t discovered yet that causes both heartburn in pregnant women and asthma in their children,” Dr. Samantha Walker, Director of Policy and Research at Asthma UK, recently told ConsumerAffairs.com.
Dr. Walker suggested that expectant mothers continue to take any medication they need under the supervision of their healthcare provider. She added that these findings point to “something that needs further investigation which is why we need to see more research carried out into the causes of asthma.”
Proton pumps inhibitors ae used by millions of people to control symptoms of GERD and other acid-related conditions. Because of their widespread use, few people consider the risks potentially associated with the drugs. However, a number of studies have suggested that long-term proton pump inhibitor treatment may increase a patient’s risk for dementia, bone fractures, low magnesium levels, B12 deficiency and heart attacks. Most recently, a raft of studies have raised concerns that proton pump inhibitors may be linked to kidney failure and other renal complications.